May 6, 2009 (BRONX, NY) Inappropriate use of camphor-containing products may be a common and underappreciated cause of seizures in young children, according to a new study by researchers at Albert Einstein College of Medicine of Yeshiva University. The study, published in this month's issue of Pediatrics, calls for efforts to educate communities about the hazards of camphor and to crack down on illegally marketed camphor products.
Camphora naturally occurring waxy substance with a strong, aromatic odoris found in many consumer products. Scientists have known for some time that camphor can cause serious health problems, including seizures.
Children are particularly vulnerable to the toxic effects of camphor, which is easily absorbed through the skin and mucous membranes. As a result, the FDA limits the camphor content of common cold preparations, and federal and New York City regulations require that camphor-containing products be properly labeled.
Nevertheless, camphor products without proper or complete labeling are widely available and commonly used for medicinal, spiritual and aromatic purposes and for pest control, especially in the Hispanic community.
The Einstein researchers report on three cases of camphor-associated seizures in children seen in the emergency department of a single New York City hospital─Children's Hospital at Montefiore in the Bronx─over a two-week period.
In the first case, a 15-month-old Hispanic boy accidently ingested camphor cubes that his parents were using to ward off evil spirits. In the second case, a 22-month-old Hispanic boy ate a camphor-containing product that was placed around his apartment to control roaches. In the third case, a three-year-old Hispanic girl had been heavily exposed to numerous camphor-containing products, including crushed tablets spread around the house to control roaches and an ointment that her mother had rubbed on her skin hourly for 10 hours before her seizures began. (Interestingly, this girl and two of her siblings had a history of seizures that may have been due to previous camphor exposure.)
All three children received drug treatment to terminate their seizures, and their parents were advised to stop using all camphor-containing products. The children were all seizure-free when followed up 10 weeks later.
"With the exception of the first case, the information about camphor exposure became apparent only after we directly questioned the parents," said study leader Hnin Khine, M.D., associate professor of clinical pediatrics at both Einstein and Children's Hospital at Montefiore, The University Hospital and Academic Medical Center for Einstein.
These cases highlight the toxicity associated with camphor usage in the community and indicate that inappropriate use of illegally sold camphor products is an important public health issue, Dr. Khine says. "We believe that steps are needed to educate the communities about the hazards of using camphor-containing products and to stop them from being illegally sold."
|Contact: Deirdre Branley|
Albert Einstein College of Medicine